Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 152, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 3:55 PM CDT for Black Hawk County, Grundy County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 3:55 PM CDT (20:55 UTC)
- Expired
- Aug 19, 2022, 4:29 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Black Hawk County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 3:56 PM CDT | HAIL 1 | 1 Nne Holland, IA | PEA AND QUARTER SIZED HAIL FALLING NORTH OF HOLLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 3:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WUUS53 KDMX 192055 SVRDMX IAC013-075-192145- /O.NEW.KDMX.SV.W.0152.220819T2055Z-220819T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 355 PM CDT Fri Aug 19 2022 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southwestern Black Hawk County in northeastern Iowa... Northeastern Grundy County in central Iowa... * Until 445 PM CDT. * At 354 PM CDT, a severe thunderstorm was located near Holland or 5 miles north of Grundy Center, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Dike, Uni-Dome And McLeod Center, Hudson, Waterloo, Waterloo Municipal Airport and George Wyth State Park. This replaces the previous Severe Thunderstorm Warning issued for this thunderstorm. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4240 9285 4247 9285 4256 9238 4235 9238 TIME...MOT...LOC 2054Z 267DEG 18KT 4244 9273 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hahn
2 follow-up statements
642 WWUS53 KDMX 192110 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 410 PM CDT Fri Aug 19 2022 IAC013-075-192145- /O.CON.KDMX.SV.W.0152.000000T0000Z-220819T2145Z/ Black Hawk IA-Grundy IA- 410 PM CDT Fri Aug 19 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR WEST CENTRAL BLACK HAWK AND NORTHEASTERN GRUNDY COUNTIES... At 410 PM CDT, a severe thunderstorm was located over Dike, or 8 miles northeast of Grundy Center, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Waterloo, Cedar Falls, Hudson, Dike, Waterloo Municipal Airport, Uni-Dome And McLeod Center and George Wyth State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4242 9273 4248 9276 4256 9238 4238 9238 TIME...MOT...LOC 2110Z 262DEG 17KT 4245 9265 HAIL THREAT...OBSERVED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Hahn
559
WWUS53 KDMX 192129
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
429 PM CDT Fri Aug 19 2022
IAC013-075-192139-
/O.CAN.KDMX.SV.W.0152.000000T0000Z-220819T2145Z/
Black Hawk IA-Grundy IA-
429 PM CDT Fri Aug 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BLACK HAWK AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central and northeastern Iowa.
LAT...LON 4242 9273 4248 9276 4256 9238 4238 9238
TIME...MOT...LOC 2128Z 267DEG 18KT 4246 9252
$$
HahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:06 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 19, 3:06 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 306 PM CDT Fri Aug 19 2022 .DISCUSSION.../Tonight through Friday/ Issued at 304 PM CDT Fri Aug 19 2022 Key Messages: -Severe Storms This Afternoon and Evening -More Storms Tomorrow With Slightly Reduced Severe Threat -Relatively Quiet and Seasonal Through Beginning of the Week The surface low to our north has begun to make it's way south into the state as the first of the storms associated with it have started to impact most of central Iowa. The passage of this low tonight and tomorrow will be the main show within this forecast period with conditions quieting down significantly in it's wake. The first of the impacts from this system will be through this afternoon and evening as surface heating erodes the cap and scattered storms fire off in southern and central Iowa. In addition, more stratiform showers and storms will begin to track into northern Iowa with the low and it's associated cold front. However, the greatest severe threat will be with the central and southern storms where the environment is more favorable for organized development. Cool air aloft with steep low level lapse rates will provide sufficient instability to these storms and promote strong updrafts. Favorable speed shear will also assist in the organization of these updrafts, making the atmosphere conducive for strong storms this afternoon. In addition to storm organization, low melting levels and dry low levels will help promote severe hail and strong cold pools, resulting in damaging wind gusts. This environment will also support funnel cloud development below stronger updrafts. The severe threat with storms in northern IA is a bit lower, but a few strong storms are still possible there as well. Scattered storms are expected to continue through the night but the severe threat should diminish later this evening. Tomorrow's storms should pose less of a severe threat than this evening's, however funnel cloud development is again possible with sufficient instability in the low levels. However, with relatively high LCLs the tornado threat is low. A few stronger storms do still remain possible, but will be somewhat limited by the weak instability and low shear profiles. These showers and storms will fester through most of the day but chances begin to diminish in the afternoon and evening as the low departs to the east. Following this system, the weather will quiet down with cool and dry conditions on Sunday. This pattern will continue through the beginning of the week with seasonal temperatures and mostly dry conditions. Showers return to the forecast on Wednesday with off and on chances through the end of the week, however it's a bit too early to lock down any specific details regarding the late week rain. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Aug 19 2022 Ceilings should be mostly VFR this afternoon with some scattered clouds at MVFR heights. Showers and storms moving in from the north could also lead to lower ceilings for sites impacted. Confidence is fairly low on exact location of showers and storms, but all sites in the area could potentially see some vicinity lightning or showers through the evening. Tomorrow morning, ceilings and visibility could drop into IFR, but have kept TAFs MVFR for now and will re-assess at next issuance. Patchy fog is also possible in the northwest, but is also not yet reflected in the TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson/Hahn AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1113 AM CDT Fri Aug 19 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201615- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1113 AM CDT Fri Aug 19 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected again today. A few strong to severe storms will be possible this afternoon into the evening with large hail and damaging wind gusts the primary threats. There may also be some funnel clouds with a few of the storms today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered, mainly non-severe, thunderstorms will continue into Saturday. Gusty winds and perhaps a few funnel clouds may also occur. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, Aug 19, 2:52 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 1 E CLIVE 41.61N 93.74W
08/19/2022 E2.00 INCH POLK IA TRAINED SPOTTER
1.5 TO 2 INCH HAIL IN CLIVE.
&&
KCMSpecial weather statement, Aug 19, 2:57 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Des Moines IA 257 PM CDT Fri Aug 19 2022 IAZ026-027-037-038-192030- Grundy IA-Hardin IA-Franklin IA-Butler IA- 257 PM CDT Fri Aug 19 2022 ...A strong thunderstorm will impact portions of northeastern Hardin, southeastern Franklin, northwestern Grundy and southwestern Butler Counties through 330 PM CDT... At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near Ackley, or near Iowa Falls, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Ackley around 315 PM CDT. Other locations impacted by this storm include Ackley Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4250 9321 4260 9321 4265 9294 4246 9294 TIME...MOT...LOC 1956Z 270DEG 12KT 4255 9314 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Hahn
Local storm report, Aug 19, 3:15 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 SSW WAUKEE 41.59N 93.87W
08/19/2022 E0.88 INCH DALLAS IA TRAINED SPOTTER
&&
KCMLocal storm report, Aug 19, 3:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 SE CLIVE 41.60N 93.76W
08/19/2022 M3.00 INCH POLK IA BROADCAST MEDIA
3 INCH HAIL STONE MEASURED AT WOI IN WEST
DES MOINES.
&&
KCMLocal storm report, Aug 19, 3:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL STEAMBOAT ROCK 42.41N 93.06W
08/19/2022 E1.00 INCH HARDIN IA PUBLIC
REPORT RELAYED BY BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
KCMLocal storm report, Aug 19, 3:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 SE CLIVE 41.60N 93.75W
08/19/2022 E2.00 INCH POLK IA NWS EMPLOYEE
HAIL AT LEAST 1.5 TO 2 INCHES WITH PLENTY OF
CARS DAMAGED AT VALLEY WEST MALL. TIME
ESTIMATED FROM RADAR.
&&
KCMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:21 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 39 min |
| Aug 18, 8:00 PM CDT | Special Weather Statement | DMX | Kossuth | 30 min |
| Aug 18, 8:41 PM CDT | Special Weather Statement | DMX | Crawford | 34 min |
| Aug 18, 9:39 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 36 min |
| Aug 19, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Polk, Warren | 52 min |
| Aug 19, 2:48 PM CDT | Special Weather Statement | DMX | Audubon | 27 min |
| Aug 19, 2:57 PM CDT | Special Weather Statement | DMX | Hardin | 33 min |
| Aug 19, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 27 min |
| Aug 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 51 min |
| Aug 19, 4:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 42 min |
| Aug 19, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 30 min |
| Aug 19, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 41 min |
| Aug 19, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 24 min |
| Aug 19, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 29 min |
| Aug 19, 4:50 PM CDT | Flash Flood Warning | DMX | Polk | 3 hr |
| Aug 19, 5:36 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
| Aug 19, 6:09 PM CDT | Special Weather Statement | DMX | Mahaska | 36 min |
| Aug 19, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 35 min |
| Aug 19, 6:49 PM CDT | Special Weather Statement | DMX | Butler, Grundy | 41 min |
| Aug 19, 6:53 PM CDT | Special Weather Statement | DMX | Mahaska | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.